Vermont, 2005

Winter Storm in Vermont, January 23, 2005

January 23, 2005 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 23, 5:27 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 23, 5:27 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
527 AM EST SUN JAN 23 2005

.SYNOPSIS...
THE DEEP CYCLONE OFF THE NEW ENGLAND COAST WILL MOVE FURTHER OUT TO
SEA TODAY.  A STRONG PRESSURE GRADIENT WILL BE OVER EASTERN NEW YORK
AND WESTERN NEW ENGLAND TODAY AND THIS EVENING.  A HIGH PRESSURE
RIDGE WILL CREST OVER THE ADIRONDACKS AND WESTERN MOHAWK VALLEY
TOWARD DAYBREAK MONDAY.  A WEAK DISTURBANCE WILL RUN EASTWARD ACROSS
THE GREAT LAKES AND NEW YORK ON MONDAY.  HIGH PRESSURE NORTH OF THE
GREAT LAKES WILL OOZE INTO NEW YORK LATE MONDAY NIGHT. &&

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
THE CYCLONE CENTERED OFF THE ATLANTIC COAST IS DEEPENING IN A
LOCATION AND MOVING IN A MANNER ADVERTISED BY THE MODELS.  WE WILL
CONTINUE TO RIDE THE BLIZZARD HEADLINE THAT IS IN EFFECT UNTIL NOON
TODAY FOR MOST OF THE REGION.  THE WINTER WEATHER ADVISORY WAS
CONTINUED IN THE SOUTHERN ADIRONDACKS BASED ON BLOWING SNOW.  WIND
CHILL IS LOW ENOUGH TO DICTATE SOME ADVISORY HEADLINES IN SOME OF
THE ZONES.  THIS WILL BE COVERED FOR AWHILE BY THE BLIZZARD AND
WINTER WEATHER ADVISORY HEADLINE...BUT THE WIND CHILL CONDITIONS
WILL HAVE TO BE ADDRESSED BY THE NEXT SHIFT WHEN THE BLIZZARD
HEADLINE EXPIRES AT NOON.  A HEADLINE MAY BE NEEDED FOR WIND CHILL
LATER TODAY AND EARLY TONIGHT.  WE BLENDED MODEL GUIDANCE TO COME UP
WITH MAXIMUM TEMPERATURE FORECASTS FOR TODAY.  WE WENT WITH ETA
VALUES FOR TONIGHT...AND TENDED TOWARD THE AVIATION MONDAY AND
MONDAY NIGHT.  DEEP SINKING AIR IS FORECAST ACROSS THE REGION LATER
TODAY...AND THIS SUGGESTS THAT THE SKY SHOULD BE CLEAR ACROSS THE
REGION FOR MUCH OF TONIGHT...AND PERHAPS INDICATES LOTS OF SUNSHINE
DURING THE LATTER PORTION OF THE AFTERNOON TODAY.  A WEAK UPPER
LEVEL WAVE MOVING EAST MONDAY MAY TOUCH OFF SOME SNOW SHOWERS MONDAY
AFTERNOON.  THIS WAS IN THE PREVIOUS FORECAST...AND WE LEFT IT AS IS
BECAUSE IT AGREED WELL WITH THE LATEST GUIDANCE.  ITS BACK TO DRY
WEATHER DURING THE LATTER HALF OF MONDAY NIGHT AS A RIDGE OF HIGH
PRESSURE ENCROACHES FROM THE GREAT LAKES.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
A WEAK CYCLONE IS SCHEDULED TO RUN THROUGH THE REGION WEDNESDAY
NIGHT.  THIS MAY BRING SOME LIGHT SNOW OR SNOW SHOWERS WHICH MAY
LINGER INTO THURSDAY.  DURING THIS PERIOD OF THE FORECAST...EARLY ON
THE LATEST GUIDANCE LOOKED PRETTY CONSISTENT WITH OUR PREVIOUS
FORECAST...SO WE DID ONLY SOME MINOR TWEAKING.  HOWEVER...WE MADE
SOME ADJUSTMENTS TO THE PREVIOUS FORECAST FOR THE LATTER PORTION OF
THE WEEK TO BRING THE FORECAST INTO LINE WITH SOME OF THE
SURROUNDING FORECAST OFFICES.  ALSO...THE CANADIAN GLOBAL FORECAST
AND THE CANADIAN ENSEMBLE PRODUCT SUGGESTED A CHANGE.  WE TENDED TO
GO DRIER TOWARD THE END OF THE WORK WEEK...THEN JUICED THE
PROBABILITIES DURING THE COURSE OF THE WEEKEND.
&&

.AVIATION...
IFR CONDITIONS IN SNOW AND BLOWING SNOW THIS MORNING IMPROVING FROM
NORTHWEST TO SOUTHEAST ACROSS EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND...TO VFR THIS AFTERNOON.  HOWEVER...IT WILL BE MVFR TO
IFR IN THE TACONICS AND BERKSHIRES FOR MUCH OF THE AFTERNOON.
SURFACE WIND WILL BE NORTHERLY GUSTING TO 40 KNOTS.  TONIGHT...VFR
WITH A BRISK NORTHWEST SURFACE WIND DURING THE EVENING GRADUALLY
DIMINISHING...BECOMING LESS THAN 10 KNOTS TOWARD DAYBREAK.
&&

.HYDROLOGY...
RIVERS ARE MAINLY LOCKED IN ICE.  LOTS OF SUBFREEZING WEATHER
AHEAD.  THIS SUGGESTS FREEZE UP JAMS POSSIBLE NORTH OF THE MOHAWK
RIVER.  OTHERWISE...FLOOD POTENTIAL ON RIVERS IS MINIMAL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
.CT...BLIZZARD WARNING CTZ001-013 THROUGH NOON SUNDAY.
.MA...BLIZZARD WARNING CTZ001-013 THROUGH NOON SUNDAY.
.NY...BLIZZARD WARNING NYZ038>043-047>054-058>061-063>066-082>084
      THROUGH NOON SUNDAY.
      WINTER WEATHER ADVISORY NYZ032-033 THROUGH NOON SUNDAY.
.VT...BLIZZARD WARNING VTZ013>015 NOON TODAY TO NOON SUNDAY.
&&

SHORT TERM/LONG TERM...HEMMERICH
AVIATION...
Hazardous weather outlook, Jan 23, 5:42 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
542 AM EST SUN JAN 23 2005

NYZ032-033-241200-
HAMILTON NY-NORTHERN HERKIMER NY-
542 AM EST SUN JAN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS.

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING.  PLEASE SEE THE
WINTER WEATHER MESSAGE THAT HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...IT WOULD
GREATLY BE APPRECIATED IF SPOTTERS WITH ANEMOMETERS REPORT WIND
SPEEDS.  ALSO...SNOWFALL TOTALS ARE NEEDED.

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-241200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHEAST WARREN NY-
SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
542 AM EST SUN JAN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK...OTHER THAN
THE SOUTHERN ADIRONDACKS...AS WELL AS ADJACENT WESTERN NEW ENGLAND.

.DAY ONE...

A BLIZZARD WARNING IS IN EFFECT UNTIL NOON TODAY.  PLEASE SEE THE
WINTER WEATHER MESSAGE THAT HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED.  HOWEVER...IT WOULD
GREATLY BE APPRECIATED IF SPOTTERS WITH ANEMOMETERS REPORT WIND
SPEEDS...PARTICULARLY HIGHEST GUSTS.  ALSO...REPORTS OF SNOWFALL
TOTALS...SNOW DRIFTS...AND VISIBILITY OF ONE QUARTER MILE OR LESS ARE
NEEDED BY THE NATIONAL WEATHER SERVICE AT ALBANY.

In the hours before

Local storm report, Jan 23, 4:41 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 AM EST SUN JAN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     BLIZZARD         SCHUYLERVILLE           43.10N 73.59W
01/23/2005                   SARATOGA           NY   CO-OP OBSERVER

            SINCE 130 AM VISIBILITY ZERO WITH SUSTAINED WINDS 25 TO
            30 MPH AND GUSTS MEASURED TO 45 MPH, SNOWFALL TOTAL 12.0
            INCHES WITH DRIFTS TO 4 FEET. CONDITIONS ALSO CONFIRMED
            BY SARATOGA COUNTY SHERIFFS OFFICE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
January 23, 6:30 AM EST to 7:00 AM EST
Where
Bennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Average snowfall total across the county: 11 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436156.